Gut Lesions Due to Slow-Release KCl Tablets

Stephen M. Weiss, Harold L. Rutenberg, David L. Paskin, Howard A. Zaren, Richard E. Katholi, Peter M. Levitin

Research output: Contribution to journalLetter

17 Scopus citations

Abstract

To the Editor: Enteric-coated potassium preparations were withdrawn from the United States drug market after an association with acute small-bowel obstruction and ulceration was demonstrated.1,2 A slow-release formation of potassium chloride (KCl) has recently been introduced (Slow-K, Ciba) that is designed to reduce the rate of solubility of KCl by coating the crystals with an inert, insoluble wax, thereby avoiding high intraluminal concentrations of the compound. Nevertheless, esophageal ulceration has been reported in a patient with an enlarged left atrium who was taking Slow-K,3 and in patients in congestive heart failure with presumably delayed intestinal transit small-bowel ulceration has.

Original languageEnglish (US)
Pages (from-to)111-112
Number of pages2
JournalNew England Journal of Medicine
Volume296
Issue number2
DOIs
StatePublished - Jan 13 1977

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Weiss, S. M., Rutenberg, H. L., Paskin, D. L., Zaren, H. A., Katholi, R. E., & Levitin, P. M. (1977). Gut Lesions Due to Slow-Release KCl Tablets. New England Journal of Medicine, 296(2), 111-112. https://doi.org/10.1056/NEJM197701132960223